Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 63, NWS Little Rock, AR

June 17, 2003Clark County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 17, 2003, 3:02 AM CDT for Clark County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 3:02 AM CDT (08:02 UTC)
Expired
Jun 17, 2003, 6:00 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Clark County, AR

The radar

The Little Rock radar (KLZK), 117 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 8.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 170802
FFWLIT
ARC019-171100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
302 AM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARK COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 600 AM CDT

* A SERIES OF THUNDERSTORMS WAS MOVING SLOWLY NORTH ACROSS CLARK
  COUNTY AT 300 AM CDT. THUNDERSTORMS WITH HEAVY RAIN WILL MOVE
  ACROSS SOME OF THE SAME AREAS THAT HAVE ALREADY RECEIVED HEAVY
  RAINFALL OVER THE PAST TWO DAYS.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3412 9293 3382 9292 3396 9342 3431 9346

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:10 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 16, 10:10 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1010 PM CDT MON JUN 16 2003

RAISED POPS TO LIKELY OVER PARTS OF SOUTH CENTRAL AND WEST CENTRAL
SECTIONS AS GOOD SIZED AREA OF RAIN MOVING INTO THOSE AREAS AT MID
EVENING. REST OF PREVIOUS PACKAGE IN LINE WITH CURRENT THINKING.

.LZK...NONE.

22
Hazardous weather outlook, Jun 16, 8:00 PM CDT, 7 hours 2 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
800 PM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE SLOWLY THROUGH SOUTHERN ARKANSAS
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM
ALONG AND AHEAD OF THE FRONT THROUGH OUT THE NIGHT. WINDS BOTH ON
THE SURFACE AND ALOFT AND ALMOST NON EXISTENT SO THE STORMS THAT DO
DEVELOP WILL BE VERY SLOW TO MOVE. COPIOUS AMOUNTS OF GULF MOISTURE
REMAIN IN PLACE AND WITH THE SLOW DRIFT OF THESE STORMS....HEAVY
RAINFALL IN EXCESS OF 2 INCHES PER HOUR IS POSSIBLE. THE BEST
CHANCES OF SEEING HEAVY RAIN WILL BE ACROSS THE SOUTH...CLOSE TO THE
ACTUAL COLD FRONT. THE POSSIBILITY OF SEVERE WEATHER WITH ANY
THUNDERSTORMS APPEARS MINIMAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONTAL SYSTEM WILL WASH OUT BY WEDNESDAY. ANOTHER COLD FRONT
MOVES INTO ARKANSAS FROM THE NORTH ON THURSDAY. THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK.
SIGNIFICANT SEVERE WEATHER LOOKS UNLIKELY AT THIS TIME BUT ISOLATED
BRIEF SEVERE THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY IN THE LATE
AFTERNOON AND EARLY EVENING. THERE IS A BETTER CHANCE OF HEAVY
RAINFALL AND A POTENTIAL FOR FLOODING IF THUNDERSTORMS MOVE VERY
SLOWLY OR SEVERAL STORMS MOVE OVER THE SAME AREA IN A PERIOD OF
SEVERAL HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

56

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:12 PM CDTFlash Flood WarningLZKClark4 hr
Jun 17, 5:38 AM CDTFlash Flood WarningLZKClark, Pike3 hr
Jun 17, 6:19 AM CDTFlash Flood WarningLZKGarland, Hot Spring2 hr
Jun 17, 8:16 AM CDTFlash Flood WarningLZKSaline2 hr
Jun 17, 8:36 AM CDTFlash Flood WarningLZKGrant2 hr
Jun 17, 8:44 AM CDTFlash Flood WarningLZKGarland, Hot Spring106 min
Jun 17, 9:13 AM CDTFlash Flood WarningLZKPulaski2 hr
Jun 17, 9:54 AM CDTSevere Thunderstorm WarningLZKJefferson31 min
Jun 17, 10:13 AM CDTFlash Flood WarningLZKJefferson2 hr
Jun 17, 10:30 AM CDTFlash Flood WarningLZKGrant, Saline2 hr
Jun 17, 10:39 AM CDTFlash Flood WarningLZKCalhoun, Dallas2 hr
Jun 17, 11:02 AM CDTFlash Flood WarningLZKCleveland2 hr
Jun 17, 11:15 AM CDTFlash Flood WarningLZKPulaski2 hr
Jun 17, 12:10 PM CDTFlash Flood WarningLZKJefferson2 hr
Jun 17, 12:25 PM CDTFlash Flood WarningLZKGrant, Saline2 hr
Jun 17, 1:09 PM CDTFlash Flood WarningLZKSearcy, Stone3 hr
Jun 17, 2:05 PM CDTFlash Flood WarningLZKIndependence, Jackson3 hr

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.